A two-year-old boy with a bizarre obsession to eat flakes of painted woodwork has died – because of his rare condition.
The anonymous toddler passed away after getting lead poisoning – believed to be from old layers of paint in his own home.
He had pica, a rare eating disorder that makes victims want to eat strange objects, such as sand, pencils and even talcum powder.
Hospital tests showed the boy’s blood contained 73 times more lead than deemed safe due to his unusual cravings for painted woodwork.
Paediatrics in Leeds sought help from poison experts – but treatment failed to work and life support was eventually withdrawn.
The anonymous toddler passed away after getting lead poisoning – believed to be from old layers of paint in his own home (stock)
The boy’s death, published in the BMJ Case Reports, has prompted calls for doctors to consider lead poisoning in children with pica.
European Union officials passed a law in 1992 to prevent manufacturers adding lead to household paint – bringing them in line with the US.
‘But lead poisoning remains a risk to the general population due to the presence of lead in old layers of paint on woodwork,’ doctors wrote.
‘This case highlights that lead poisoning remains a significant issue today and one that can be fatal if not recognised early.
‘It is critical paediatricians and GPs are aware of this risk, particularly in children with iron deficiency and exhibiting pica behaviour.’
The researchers involved at Leeds Teaching Hospitals NHS Trust have created a new system to prompt doctors to investigate lead levels in children with pica.
The boy was admitted to his local A&E after his parents were concerned about his week-long bout of vomiting.
Tonsillitis was initially suspected and he was given fluids and kept overnight.
Doctors were then warned about his pica and his habit of eating ‘flakes of painted woodwork at the family home’.
WHAT IS PICA?
Pica is an eating disorder that is characterised by the desire to eat items with little or no nutritional value.
These can include anything from stones, sand, paint and dirt to talcum powder.
It is most common in people with learning disabilities and during pregnancy.
It can cause a range of serious complications if the person is eating something that is poisonous or indigestible.
These include being poisoned by toxic ingredients and having a part of the body obstructed (which is often seen in people who eat hair).
It can also lead to excessive calorie intake, but also nutritional deprivation if the person eats a substance with no nutritional value instead of nutritious foods.
The person can also damage their teeth and be infected with parasites
Tests then revealed an iron deficiency – which paediatrics claim boosts the risk of lead poisoning in children even further.
His mother, whose identity has been withheld, then discharged him prior to the consultant ward round.
The toddler was taken to the same A&E a week later when he began having fits that were accompanied with high temperatures.
He was then rushed to intensive care and he was hooked up to mechanical breathing apparatus to keep him alive.
Doctors suspected a central nervous system infection – which can include meningitis – and began him on a course of antibiotics.
They then requested blood tests due to the boy’s history of pica.
His condition continued to deteriorate and on day four he began to suffer from seizures and breathing difficulties.
An analysis of the toddler’s blood sample was completed on day five – and it showed severe lead poisoning.
Children should have blood lead levels of no higher than 0.24µmol/L.
However, the boy’s levels severely exceeded safe limits at 17.59µmol/L – more than double the amount thought to be fatal, 7.25µmol/L.
Writing in the journal, the doctors led by Dr Amy Talbot, said this was ‘presumed to result from ingesting lead-containing paint’.
Paediatrics then asked for help from the National Poisons Unit. They advised the boy to be started on sodium edetate chelation therapy.
Care was then withdrawn after discussions with his family – despite a small reduction in his blood lead levels.